Contact us:
040 4016 5703 099 6344 0404
Follow us:

Hypoglycemia In Diabetes: What Should A Diabetic Patient Keep In His Car For A Sudden Low Pulse?

Diabetes symptoms can sometimes turn into an emergency. It is important to know the signs and symptoms of an emergency and what to do in such cases. Hypoglycemia is a potential risk factor for sudden death in diabetes. One of potentially life-threatening effects of hypoglycemia that diabetic patients can experience is a sudden low pulse.

Here, Dr. Anuj Maheshwari, Diabetologist and Vice president of RSSDI, and Dr. Vijay Vishwanath, Diabetologist and Secretary of RSSDI, tell us about the cardiovascular risks associated with hypoglycemia and how diabetic patients can manage the condition.

What is Hypoglycemia?

Hypoglycemia occurs when the glucose in your blood drops below the range that is healthy for you. The condition is also called low blood sugar or low blood glucose. It is common in people with diabetes, especially Type 1 diabetes. Hypoglycemia t is the most common side effect of insulin therapy and poses cardiovascular risks.

According to research, both prediabetes and type 2 diabetes were independently associated with lower HRV (heart rate variability). This means, diabetic patients can suffer from a sudden low pulse, which is an alarm for cardiac arrest or stroke. The potentially life-threatening effects of hypoglycemia on the cardiovascular system have been overlooked or have been dismissed as inconsequential to people with insulin-treated type 2 diabetes.

What to do if a diabetic patient suffers from a sudden low pulse?

How a diabetic patient with hypoglycemia can manage his/her condition while they are on their own or for instance, traveling in a car? The diabetologists say:

  • If hypoglycemia symptoms appear suddenly, the person should take a high-carb snack or something sweet. This can include a glucose tablet, a candy, a sweet juice, or even a sugar lump.
  • Balanced meals throughout the day are recommended and always keep a snack to keep your blood glucose levels stable.
  • Consider wearing a medical alert bracelet in case you have a past of having low blood glucose levels.
  • Ask your doctor for an emergency glucagon kit. In case of loss of consciousness because of low blood glucose, this kit contains a fast-acting medication that can be injected. It is advised to keep one kit at home and one at work or school.

Doctors also advise monitoring your blood glucose regularly so that low levels can be corrected before symptoms progress.

How Hypoglycemia affects the cardiovascular system?

Hypoglycemia may lead to an increase in heart rate. Apart from that, the hemodynamic changes associated with hypoglycemia include peripheral systolic blood pressure, reduced peripheral arterial resistance (causing a widening of pulse pressure), a fall in central blood pressure, and increased myocardial contractility, stroke volume, and cardiac output. The workload of the heart is therefore temporarily but markedly increased. This transient cardiac stress is unlikely to be of serious functional importance in healthy young people who have a normal cardiovascular system. However, it may have dangerous consequences for many older people with diabetes, especially individuals with type 2 diabetes, many of whom have coronary heart disease.

What are the main risk factors that contribute to the diabetes burden?

The burden of diabetes is high and increasing globally, and in developing economies like India, mainly fueled by the increasing prevalence of overweight/obesity and unhealthy lifestyles. It is a rapidly growing health challenge and potential epidemic across low-and-middle-income countries like India. It is projected that by 2025 the number of cases of diabetes in India would be 69.9 million with a vast majority still undiagnosed.


https://www.thehealthsite.com/diseases-conditions/diabetes/hypoglycemia-in-diabetes-what-should-a-diabetic-patient-keep-in-his-car-for-a-sudden-low-pulse-955429/

No Comments Yet.

Leave a reply